What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 17, 6:30 AM CST, 3 hours earlier.
Area forecast discussion, Feb 17, 6:30 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Jackson MS
630 AM CST Wed Feb 17 2021
...ANOTHER SIGNIFICANT WINTER STORM ONGOING THIS MORNING THROUGH
THURSDAY...
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
Flight categories will drop quickly across the region as winter
weather moves in. -FZRA and PL is being reported at KGLH and a
wintry mix of sleet, freezing rain and snow will be possible over
much of the area and many TAF sites through the day. Ceilings will
drop to MVFR and IFR through the period with some LIFR possible as
well. Lowered vis will be possible in the heaviest precip bands.
TAF sites at KHBG/KPIB and likely even KMEI will likely remain
rain and possibly thunderstorms during the afternoon. Some light
freezing rain will linger after the main precipitation moves
through, even for southern TAF sites overnight. Many adjustments
to the forecast are likely and it will be terrible flying weather
during this time. /28/
&&
.DISCUSSION...
Today and tonight...
Winter storm round two is about to commence. Radar is showing the
first echoes of precipitation just entering the western portions of
my CWA this morning. This is a little faster than previously thought
and conditions will only be going downhill through the morning and
afternoon. This appears to be mostly snow occurring now across the
Delta region. This is expected at the onset with a gradual change to
sleet and eventually freezing rain. Snow could begin to pile up in
the Delta region and guidance indicated some higher amounts across
the far northern sections of the Delta. As the day continues, strong
low level warm air advection will take hold and this will result in
precipitation changing from initially snow to sleet and then
freezing rain across much of the region. As this occurs,
temperatures will rise today with locations in the Pine Belt seeing
the best chances for getting above freezing. The freezing line
should be roughly around I-20(Meridian to just south of Jackson area
to around Natchez). This will result in a rather sharp gradient in
precipitation type as well between frozen and liquid precipitation.
Hi-res model guidance continues to show that the greatest and most
severe impacts from this winter storm should be felt across portions
of the Delta and into roughly the Natchez Trace corridor. Guidance
has shifted a little farther south and east with the colder
temperatures and this would translate with the frozen precipitation.
Like previous guidance, the 00Z HREF FRAM ensemble mean depicts a
large swath of one half to three quarters of an inch of freezing
rain accumulations across the central/southern Delta and portions of
northeast Louisiana. Outside of this, and generally along and north
of the Natchez Trace corridor, there is a large area of one quarter
to one half of an inch of accumulations. In addition, 12 hour mean
snowfall amounts depict one to four inches of snow across Bolivar,
northern Ashley, Chicot and Sunflower counties.
Overall expectations remain similar to what the previous forecast
had going. Changes made to the forecast this morning was to expand
Winter Storm Warning a little to the east where earlier onset of
precipitation along with temperatures struggling to rise much above
freezing today could be quite the issue. In addition, remaining
accumulations from the previous winter storm and subsequent melting
that occurred some yesterday and has since refreezed has left road
conditions very dicey. In these locations, it is possible to see
another one quarter to one half inch of ice. Further to the east,
added another tier of counties to the Winter Weather Advisory for
this same reason(but with lower confidence of higher ice/sleet
totals). Additional counties may need to be added as the event
unfolds. Current hazard graphic looks mostly intact and some
adjustment may be made for locations but generally overall it
looks good.
South of the freezing line, precipitation should fall as liquid rain
with possibly even some thunderstorms. This is most likely to occur
in the Pine Belt region. There will be a tier of counties where it
could be a rain/freezing rain mixture and it is unclear exactly
where this will set up. It won't be out of the question for the
southern locations to see some freezing rain or sleet at the onset
especially if it occurs earlier but the predominate precip type
should be rain for much of the event.
By tonight, the surface low will be moving across the Gulf of Mexico
to the east. The bulk of the precipitation will move out of the
region by around midnight or so. As sunset occurs, conditions will
drop to freezing in locations that were warmer during the day, so
any remaining precipitation will fall as light freezing rain/wintry
mix for locations in the Pine Belt. Some lingering moisture will be
present through the night, resulting in some light wintry
precipitation across the area. Overall, this is a wintry mess in
itself but made even more horrific by the fact this comes just days
after another major winter storm for our region. Residents are urged
to stay inside and avoid travel. This is especially important in the
Winter Storm Warning area which has seen considerable travel issues
already this week!!!
As an aside, current Hard Freeze Warning in place until noon.
Temperatures this morning are well into the teens and twenties.
Highs today will likely not get above freezing for many locations
and then drop below freezing again tonight. I will let the next
shift decided about an extension in time on this product. /28/
Thursday through next Tuesday...
The highlights for the mid-late week are dwindling of the impactful
winter storm across the ArkLaMiss, with dangerous cold & wind chill
temperatures in the wake before a moderating trend & rain chances
into late next weekend/early next week.
Thursday-Friday: By Thursday morning, the mean trough axis will be
digging down through the Desert Southwest & across northern Mexico &
west Texas while mid-level ridging will be situated over the west-
central Atlantic. Our region will remain under southwesterly flow &
ascent, while being on the tail end of the second & impactful
winter storm. This surface cyclone/low pressure will be moving
into the Carolinas, with a broad baroclinic zone extending across
the northern Gulf Coast into the Carolinas. At the tail end, some
lingering winter weather chances, with some light ice accum
potential in the Delta, is possible before midday Thursday. This
will lead to a some freezing rain/drizzle, gradually moving to the
east through the day Thursday, with some drying moisture profiles
aloft. This will begin to limit the accum potential & much in the
way of any impactful winter weather. However, previous snow/ice
cover could potentially have some lingering impacts, especially
where strong CAA will keep highs struggling to reach freezing in
the Delta while low-mid 30s to the NW to mid 40s to the
southeast. There may be a need to continue some of the Winter
Storm warnings/advisories a little later. However, with lighter
potential accums & drying moisture profiles, will defer to future
shifts to decide on any extension. Expect any rain & light wintry
wx chances to dwindle into early Thursday afternoon.
As the strong trough & subsidence/drying build in, strong +1035mb
surface high will build S across the southern Plains through
Texas. Gradual clearing of clouds will help extremely efficient
radiational cooling Thursday night. This will lead to potential
for some dangerous wind chills to redevelop across the northern
half of the area. With strong CAA & some gradient developing, we
should only fall into the upper teens in the north to low-mid 20s
in the southeast, with wind chills down into the single digits.
Highs on Friday under this regime of much drier air less than a
quarter inch PWs, broad subsidence & low-level ridge axis will
keep highs similar to Thursday. Areas in the Delta will again
struggle to get out of freezing temperatures while low-mid 30s in
the NW to mid 40s in the SE. Lows will again fall into the teens
to the NW half by Friday night & low 20s to the SE. Due to this,
introduced an "Elevated" for Dangerous Cold for temps & wind
chills across areas generally north of Interstate 20 for Thursday
& Friday nights. This will be a concern for any areas that have
dangerous travel due continued icy conditions & slower power
restoration. Make sure to make plans to protect your yourself,
pipes, pets & plants, especially after the late week impactful
winter storm & impending dangerous cold.
Early weekend-next week (Saturday-Tuesday): As the mid-level &
surface ridge of high pressure builds through late week, highs
will finally moderate above freezing in the Delta & areawide into
the weekend. Models continue to prog another sharp trough & cold
front digging down & moving in early next week. This will help
scattered rain chances, with moderating conditions across the
region. Most importantly, we will finally get out of our deep
arctic freeze into this weekend, which will be a much needed
reprieve & thaw for the region. /DC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 36 31 38 21 / 97 90 31 5
Meridian 39 34 44 23 / 91 97 41 13
Vicksburg 33 29 36 20 / 99 81 30 3
Hattiesburg 45 36 47 26 / 91 95 38 12
Natchez 36 30 37 22 / 97 79 22 2
Greenville 29 27 30 16 / 98 78 29 3
Greenwood 33 29 34 18 / 98 88 34 5
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Hard Freeze Warning until noon CST today for MSZ018-019-025>066-
072>074.
Winter Weather Advisory until 6 AM CST Thursday for MSZ031-039-
046-051-054>056-061-062.
Winter Storm Warning until 6 AM CST Thursday for MSZ018-019-
025>030-032>038-040>045-047>050-053-059-060.
LA...Hard Freeze Warning until noon CST today for LAZ007>009-015-016-
023>026.
Winter Storm Warning until 6 AM CST Thursday for LAZ007>009-015-
016-023>026.
AR...Hard Freeze Warning until noon CST today for ARZ074-075.
Winter Storm Warning until 6 AM CST Thursday for ARZ074-075.
&&
DC/28Hazardous weather outlook, Feb 17, 7:03 AM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
703 AM CST Wed Feb 17 2021
ARZ074-075-LAZ007>009-015-016-023-MSZ019-025>028-034>036-040>042-
047-181315-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Washington-Humphreys-Holmes-Issaquena-Sharkey-Yazoo-
Warren-
701 AM CST Wed Feb 17 2021
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.
.DAY ONE...Today and Tonight
ICE ACCUMULATION
THREAT...Extreme
TIMING...Today through Tonight
Today through tonight, extreme accumulations of freezing rain,
sleet and some snow, is expected on everything and infrastructure
will be compromised. This will result in additional extreme icing
of roads, bridges and power lines is also expected. Travel
conditions will continue to be dangerous and many roads will
remain impassable. Widespread downed trees and power outages are
expected. Be prepared for power outages lasting several days.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Extreme accumulations of freezing rain, sleet and some snow, is
expected on everything and infrastructure will be compromised.
This will result in additional extreme icing of roads, bridges and
power lines is also expected. Travel conditions will continue to
be dangerous and many roads will remain impassable. Widespread
downed trees and power outages are expected. Be prepared for power
outages lasting several days.
(https://www.weather.gov/images/jan/graphicast/1.png)
Thursday and Friday nights, low temperatures will fall below
20 degrees with high temperatures near or below 32 degrees are
likely, especially across portions of the ArkLaMiss Delta on
Friday. Wind chills may fall below 10 degrees both Thursday and
Friday nights. Frost bite and hypothermia are possible with
prolonged exposure. Many exposed pipes may fail, especially in
areas of the Delta that may will have remained below the freezing
mark for numerous days. This is especially the case in portiions
of southeast Arkansas, far northeast Louisiana and northwest
Mississippi. Dangerous travel conditions and numerous power
outages due to continued icing will be likely, especially in the
northwest Delta.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.
LAZ024-025-MSZ018-029-030-032-033-037-038-043-044-048-049-053-
181315-
Catahoula-Tensas-Bolivar-Webster-Clay-Choctaw-Oktibbeha-Attala-
Winston-Madison MS-Leake-Hinds-Rankin-Claiborne-
701 AM CST Wed Feb 17 2021
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, north
central Mississippi, and southwest Mississippi.
.DAY ONE...Today and Tonight
ICE ACCUMULATION
THREAT...Significant
TIMING...Today through Tonight
Today through tonight, significant accumulations of freezing
rain, sleet and some snow will result in additional significant
icing of roads, bridges and power lines. Travel conditions will
continue to be dangerous and many roads will remain impassable.
Many trees and powerlines will be downed with potential for
numerous power outages.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Significant accumulations of freezing rain, sleet and some snow,
will persist through Thursday. This will result in additional
significant icing of roads, bridges and power lines. Travel
conditions will continue to be dangerous and many roads will
remain impassable. Many trees and powerlines will be downed with
potential for numerous power outages.
(https://www.weather.gov/images/jan/graphicast/1.png)
Thursday and Friday nights, low temperatures will fall below
20 degrees with high temperatures near or below 32 degrees are
likely, especially across portions of the ArkLaMiss Delta on
Friday. Wind chills may fall below 10 degrees both Thursday and
Friday nights. Frost bite and hypothermia are possible with
prolonged exposure. Many exposed pipes may fail, especially in
areas of the Delta that may will have remained below the freezing
mark for numerous days. This is especially the case in portiions
of southeast Arkansas, far northeast Louisiana and northwest
Mississippi. Dangerous travel conditions and numerous power
outages due to continued icing will be likely, especially in the
northwest Delta.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.
MSZ031-039-046-052-055-056-061>063-181315-
Lowndes-Noxubee-Kemper-Lauderdale-Simpson-Smith-Franklin MS-
Lincoln-Lawrence-
701 AM CST Wed Feb 17 2021
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southwest Mississippi.
.DAY ONE...Today and Tonight
ICE ACCUMULATION
THREAT...Limited
TIMING...Today through Tonight
Today through tonight, additional accumulations of light freezing
rain and sleet may result in additional or developing icing of
bridges and overpasses. This could make travel could be
difficult, at least in those areas where additional icing occurs.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Additional accumulations of light freezing rain and sleet will
persist through Thursday. This may result in additional or
developing icing of bridges and overpasses. This could make travel
could be difficult, at least in those areas where additional
icing occurs.
(https://www.weather.gov/images/jan/graphicast/1.png)
Thursday and Friday nights, low temperatures will fall below
20 degrees with high temperatures near or below 32 degrees are
likely, especially across portions of the ArkLaMiss Delta both
Friday. Wind chills may fall below 10 degrees both Thursday and
Friday nights. Frost bite and hypothermia are possible with
prolonged exposure. Many exposed pipes may fail, especially in
areas of the Delta that may will have remained below the freezing
mark for numerous days. This is especially the case in portiions
of southeast Arkansas, far northeast Louisiana and northwest
Mississippi. Dangerous travel conditions and numerous power
outages due to continued icing will be likely, especially in the
northwest Delta.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.
LAZ026-MSZ045-050-051-054-059-060-181315-
Concordia-Neshoba-Scott-Newton-Copiah-Jefferson-Adams-
701 AM CST Wed Feb 17 2021
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
southwest Mississippi.
.DAY ONE...Today and Tonight
ICE ACCUMULATION
THREAT...Elevated
TIMING...Today through Tonight
Today through tonight, accumulations of freezing rain and sleet
will result in additional ice accumulation of roads and bridges
and bridges, which will result in continued difficult travel
conditions remaining. Some trees or limbs may be downed and
sporadic power outages will be possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Accumulations of freezing rain and sleet will result in
additional ice accumulation and will persist through Thursday.
this will result in additional ice accumulation on roads and
bridges, which will result in continued difficult travel
conditions remaining. Some trees or limbs may be downed and
sporadic power outages will be possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
Thursday and Friday nights, low temperatures will fall below
20 degrees with high temperatures near or below 32 degrees are
likely, especially across portions of the ArkLaMiss Delta both
Friday. Wind chills may fall below 10 degrees both Thursday and
Friday nights. Frost bite and hypothermia are possible with
prolonged exposure. Many exposed pipes may fail, especially in
areas of the Delta that may will have remained below the freezing
mark for numerous days. This is especially the case in portiions
of southeast Arkansas, far northeast Louisiana and northwest
Mississippi. Dangerous travel conditions and numerous power
outages due to continued icing will be likely, especially in the
northwest Delta.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.
MSZ057-058-064>066-072-181315-
Jasper-Clarke-Jefferson Davis-Covington-Jones-Marion-
701 AM CST Wed Feb 17 2021
This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.
23
&&
...HAZARD LEGEND...
*ICE ACCUMULATION*
Extreme...Extreme ice accumulation expected and infrastructure
will be compromised. Roads impassable and widespread tree
devastation and power outages expected.
Significant...Significant icing of roads, bridges and power lines
is expected. Dangerous travel conditions and numerous power
outages possible.
Elevated...Ice covered roads and bridges are likely. Difficult
travel conditions are expected and sporadic power outages
possible.
Limited...Light icing of bridges and overpasses is possible and
travel could be difficult.
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR WINTER WEATHER ISSUES...
Current Winter Weather...
https://www.weather.gov/jan/safe_Winter
Day 1 through 3 Winter Threats...
https://www.wpc.ncep.noaa.gov/wwd/winter_wx.shtml
Winter Impact Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfhsd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Feb 17, 8:21 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
821 AM CST WED FEB 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM HEAVY SNOW GUNNISON 33.94N 90.94W
02/17/2021 E2.0 INCH BOLIVAR MS BROADCAST MEDIA
&&
CELocal storm report, Feb 17, 9:17 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
917 AM CST WED FEB 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 AM HEAVY SNOW HAMBURG 33.23N 91.80W
02/17/2021 E2.0 INCH ASHLEY AR LAW ENFORCEMENT
2 INCHES OF SNOW/SLEET HAVE FALLEN ACROSS
THE COUNTY SO FAR.
&&
TW